Alert archive / Missouri / Areal Flood Warnings in 2014

Areal Flood Warning 9, NWS Kansas City, MO

June 7, 201410 counties in Missouri

NWS Kansas City, MO issued this areal flood warning at Jun 7, 2014, 4:03 PM CDT for 10 counties in Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2014, 4:03 PM CDT (21:03 UTC)
Expired
Jun 8, 2014, 4:00 PM CDT
In force
24 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Daviess County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 7, 3:09 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 7, 3:09 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT Sat Jun 7 2014

.SHORT TERM...(This Evening through Sunday Night)
Issued at 309 PM CDT SAT JUN 7 2014

The departing MCS provided many areas with modest rainfall amounts,
especially for locations north of I-70 and promoted the flash flood
warnings for our far north central and north eastern counties.
Fortunately the CWA should remain dry overnight tonight and through
the day on Sunday so we can dry out a tad before the next system
arrives late Sunday night into Monday. There may be an isolated
shower during the day tomorrow, but I'm leaving pops out at this
time given the very low chances for a shower/storm. Temperatures for
tomorrow will be below normal with light southeasterly winds as the
region lies under quiet flow aloft. Tomorrow night a trough will
approach out of the Rockies and begin to produce precip over the
CNTRL Plains.  The NAM is faster than the GFS in bringing the
activity into the CWA late Sunday night with hefty rainfall amounts
by 12Z Monday. For now have trended pops to be higher across the WRN
zones for Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 309 PM CDT SAT JUN 7 2014

The zonal flow that has been in place the past week will begin to
breakdown on Monday. This will occur due to an upper level trough
digging through the central and southern Plains on the day Monday.
This trough will then close off an upper level low across Kansas on
Monday. An associated surface front will move into the area early on
Monday and showers and thunderstorms will overspread the region.
PWAT values on Monday continue to range in the 1.50"-1.75" range
which means there is potential for the area to have yet another
significant rainfall event. And, as such, continued/new river
flooding as well as flash flooding will be a concern on Monday. To
further compound the potential for heavy rainfall, is the continued
model suggestion that as this system closes off across the area it
also slows significantly. This will keep rain chances in the
forecast through Monday night and into Tuesday and perhaps even into
Tuesday night. Wednesday however, the closed low will finally shift
east into the Ohio River Valley and conditions should remain dry.
This may also allow temps to finally creep back up into the (lower)
80s.

Beyond Wednesday, model solutions diverge. The GFS reverts back to
zonal flow whereas the EC and Canadian try to build weak upper level
ridging into the area. The GFS would produce yet another round of
showers and thunderstorms on Thursday while the EC and GEM remain
dry. Beyond the Thursday time period basically kept the forecast as
inherited from the initialization.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1231 PM CDT SAT JUN 7 2014

A departing cluster of storms will create varying CIGS this
afternoon...down to OVC020 at times. There may also be a brief
shower or two but should not last more than say 15 min and not impact
VIS. The winds will remain out of the north northwest. Tonight the
low clouds should diminish so expecting VFR CIGS and VIS with light
northerly winds. Tomorrow the winds will be out of the southeast with
VFR CIGS AND VIS.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Pietrycha
LONG TERM...73
AVIATION...Pietrycha
Hazardous weather outlook, Jun 7, 3:14 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT SAT JUN 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-082015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
314 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
 TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT HEAVY RAIN
 COULD EXACERBATE ONGOING RIVER FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 7, 1:48 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      4 SSW LANCASTER         40.46N 92.55W
06/07/2014                   SCHUYLER           MO   LAW ENFORCEMENT

            NUMEROUS ROADS HAVE WATER FLOWING OVER THEM BETWEEN
            LANCASTER AND QUEEN CITY.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:58 AM CDTSpecial Weather StatementEAXBates47 min
Jun 7, 10:17 AM CDTAreal Flood AdvisoryEAXAdair, Andrew, Atchison, Daviess, Gentry, Grundy and 8 more6 hr
Jun 7, 12:49 PM CDTFlash Flood WarningEAXMercer, Putnam, Schuyler6 hr
Jun 7, 1:58 PM CDTFlash Flood WarningEAXSchuyler5 hr
Jun 7, 4:16 PM CDTRiver Flood WarningEAXChariton, Macon59 hr
Jun 7, 4:16 PM CDTRiver Flood WarningEAXLinn, Livingston63 hr
Jun 7, 5:27 PM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler42 hr
Jun 7, 6:27 PM CDTAreal Flood WarningEAXMercer, Putnam, Schuyler22 hr

Nearby

Areal Flood Warnings in Missouri, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.